Thyroid UK

Levothyroxine and muscle aches back bone pain :(

Hello it’s me everyone ....I know I have been posting here a lot these couple of days.I have been on Levothyroxine 50mcg for a months now and every day my pain in back gets worse and worse.The pain is located in back starting from my neck and upper back is burning lower back is also in pain I can’t properly bent it’s so painful.It seams that back bone (specially upper part) has some electrical sensation pains which are sharp and I can hear bones are cracking inside once I move left and right .I am so scared ?is this side effect from a Levothyroxine?What is wrong with me ?Should I change medication or is my dose way too much ? also my arms are in pain and upper legs when u press on them .Seams like Levothyroxine is making my life so down and is not helping me :( my knees started joints to ache too :( My last results are :

When I started medication 27.12.17

Tsh 44

T4 7.6

And now on 18th January

Tsh 9.6

T4 12.06

T3 4.3

So using 50mcg in three weeks it has gone so quick is this normal or iam on high dose?Should I decrease?Last time in September I also started on 50mcg and had exactly the same aches and pains also pimples and a hen appeared etc and in 5 weeks I was overdosed so ended up by heart palpitations and my results showed overmedicated.so stopped medication and now gone again on it because went Hypo .

Could please someone advice me what is going on? all my vitamins are on highest ranges ! I have no problem with that.I am seeing endocrinologist private one on Wednesday I hope for some clarity .Could NDT help me or Armour people are talking about? Anyone had similar problems maybe could share ? What should I ask endo ? My final dose is not yet set up yet.

14 Replies
oldestnewest

Ari3,

You are not taking enough Levothyroxine to help you. You are undermedicated to have TSH 9.6 on 50mcg and should ask your GP to increase dose.

The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 0.3 - 1.0 with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email dionne.fulcher@thyroiduk.org if you would like a copy of the Pulse article to show your GP.

1 like
Reply

Thank you for your reply but why every time I start Levothyroxine the muscles and bones joint start to ache and in so big pain.abefore taking Levothyroxine my muscles and joints were all good and no pain? it’s been just four weeks on 50mcg I will do another bloods next Monday morning to see where it is now.Also my zits and acne is appearing more and more on jaw line and my upper back is this normal!?looking at my t3 results do I convert t4 normally?

Reply

Ari3,

You are so undermedicated it is impossible to tell whether your conversion is normal. That needs to be addressed once you are optimally dosed.

If your muscles and joints are hurting only since you've been taking 50mcg it may be that the brand doesn't suit you. Ask your pharmacist for an alternative make. Mercury Pharma, Actavis (also known as NorthStarr and Almus), Wochardt and Teva are the UK makes.

1 like
Reply

Yes since I started 50mcg they started to hurt before didn’t hurt.i have tried so far Almus and MercuryPharma no success :(

Reply

If I was overmedicated on 50mcg couple of months ago could I be also now overmedicated or it is not necessary I will be overmedicated also this time on 50mcg?

Reply

Ari3,

I think it is unlikely you will be overmedicated on 50mcg if TSH was 9 4 weeks ago.

1 like
Reply

Tsh was 9 on 18th January .I started 25mcg for 10 days (when I started my tsh was 44) and than I moved to 50mcg from 4th January and on 18th January it showed tsh 9 and t4 12.it goes down pretty quick for me just in days .Is this normal?

Reply

Most people with very high TSH get it to drop to more usual high levels quite quickly. Most healthy people with no thyroid problems have a TSH of around 1.2. so yours is still really really high and you are undermedicated. What is even more important is your free t4 and free T3 (which they probably won't test) - both should be in the top quarters of their ranges, not near the bottom. You need a dose increase now and you also need to get your ferritin. folate, B12 and D3 to optimal levels. low D3 (aim for around 100, not just in range) especially can cause muscle and bone pain.

Reply

I understand my results are far from good but perhaps I should wait for two or three weeks more and than think of upping or downing dose? What do you think?

Reply

Ari3,

I usually advise people to wait 6-8 weeks after taking increasing dose before testing.

Reply

Have you had B12 tested? Could the electrical sensations you describe possibly be a symptom of of B12 deficiency which is fairly common with thyroid conditions?

1 like
Reply

Thank you for your reply my b12 is in optimal numbers 638 as far as I remember January the 11th I did blood test.

1 like
Reply

Well, that sounds good so unlikely B12 deficiency then. You body is making a big adjustment so it could just be due to that.

Reply

Sometimes deficiencies can get worse when starting thyroid treatment so worth checking out Ferritin/Vit D and folate too - do you have these results?

It might be worth seeing a good chiropractor as they are generally good at working out what the cause might be - they've even diagnosed vit D deficiency when I had backpain and pain in my bones last time and they were right. If you happen to be on south coast, I can recommend a good reputable one :-)

Just as a random suggestion if you can't seem to work it out, I do get what feels like back pain when anything bugs my kidneys and I did get this when I was on a particular brand of Levo which was TEVA - am sensitive to the fillers in this one and was in agony which referred elsewhere and this got worse each day. Didn't have cracking sounds though.

Reply

You may also like...